| Model Number |
916ESA |
| Medical Device Problem Codes |
Activation, Positioning or Separation Problem (2906); Material Split, Cut or Torn (4008)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
05/23/2023
Type of Reportable Event
Malfunction
Event or Problem Description
As reported, from clinical study, the expansion joint at the tip of the esheath was torn and per imagery provided, material separation was noted.
Additional Manufacturer Narrative
Device not returned.Investigation is ongoing.
Additional Manufacturer Narrative
H2, h6 updated.As the device was not returned for evaluation, no visual inspection, functional testing and dimensioning testing could be performed.Imagery was returned for review and revealed the following: sheath distal tip is torn and separated with stretching of hdpe and soft tip.Sheath appears fully expanded, as designed.A device history record (dhr) review was performed related to the manufacturing of the devices and components that could potentially contribute to the complaint and did not reveal any manufacturing nonconformance issues that would have contributed to the complaint event.A lot history review was performed and revealed the following complaint related to the event: failure sheath liner torn, however a definitive root cause was undetermined.A lot history review on system component separate during use revealed no complaints related to this event.The following instructions for use (ifu)/training manuals were reviewed; esheath ifu, commander ifu, device preparation manual and device procedural manual.No ifu or training deficiencies were identified.A manufacturing mitigation review has been captured in an existing product risk assessment.In addition, the inspections and tests during the manufacturing process support that it is unlikely that a non-conformance contributed to the reported complaint.The complaints for failure - sheath distal tip torn and general risk system components separate during use were confirmed, therefore a complaint history was not performed.The issue has been previously identified in an existing product risk assessment and corrective and preventive action captures root cause analysis.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaints for failure sheath distal tip torn and general risk system components separate during use were confirmed per evaluation of the returned imagery.As the device was not returned, engineering was unable to perform any visual examination, functional testing, or dimensional analysis.Therefore, the presence of a manufacturing nonconformance was unable to be determined.However, review of the dhr and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the complaints.A review of manufacturing mitigations supports that the sheath has proper inspections in place to detect issues related to the complaint events.A review of ifu/training materials revealed no deficiencies.Furthermore, no abnormalities were noted during device unpacking or preparation.Per the complaint description, expansion joint at the tip of the esheath was torn, per imagery provided, material separation was noted.Per imaging evaluation, the sheath distal tip was observed to be torn radially along the distal edge of the liner with part of it separated.The failure mode is characteristic of sheath tip tear events as described in the product risk assessment.While a definitive root cause was unable to be determined, previous investigation indicated that the tear is attributed to improper tip expansion, resulting in interference between the valve and sheath tip.As such, it is possible that improper tip expansion contributed to the experienced delivery system advancement resistance at the sheath distal tip and the distal tip tear.It is possible that the torn portion of the distal tip may have caught onto the delivery system during withdrawal and separated.It is also possible that during withdrawal of the sheath, the torn portion can catch onto access vasculature factors such as calcification or the access site.As such, the failure mode may be related to improper expansion of the sheath tip during thv advancement.However, due to insufficient information, a definitive root cause was unable to be determined at this time.With regards to complaint about arterial occlusion due to embolized foreign body, there was no indication of this product issue on the medical records reviewed, there was no associated complication post tavr and patient was discharged on pod1.An existing product risk assessment captures the investigation of the cause and assesses the risk associated with improper expansion of the sheath tip and subsequent tearing of the tip, no further action is required.An existing corrective and preventive action supports that no manufacturing nonconformance occurred therefore, no further escalation is needed at this time.
Additional Manufacturer Narrative
Product returned engineering evaluation was performed.16f esheath was returned with introducer fully inserted through.The returned device was visually examined.There slight curvature noted on sheath shaft and introducer shaft.The liner was fully expanded as designed.The distal tip was torn radially along distal edge of liner with a portion separated and not returned.The slant score line was present, the radial and axial scoreline are likely on the separated portion.Stretching was noted along the distal tip tear.There was slight stretching noted along the liner and hdpe starting about 1" from strain relief, about 2" in length.Due to condition of the returned device (distal tip torn), no applicable functional testing or dimensional testing was able to be performed.Sheath distal tip tears resulting from improper tip expansion and interference between the valve and sheath tip during advancement of the delivery system has previously been documented in a product risk assessment (pra).Manufacturing mitigations/controls relevant to the issue (e.G., visual and dimensional inspections to the sheath shaft components and esheath final assemblies, visual inspection, and product verification testing on finished devices) are captured in the pra.Content was reviewed and these mitigations remain applicable to the manufacturing of the complaint device.The tip tear and separation were confirmed per evaluation of the device and returned imagery.However, no manufacturing nonconformance was identified during evaluation.Review of the dhr and lot history did not provide any indication that a manufacturing non-conformance would have contributed to the complaints.A review of manufacturing mitigations supports that the sheath has proper inspections in place to detect issues related to the complaint events.A review of ifu/training materials revealed no deficiencies.Furthermore, no abnormalities were noted during device unpacking or preparation.Per the complaint description, ''expansion joint at the tip of the esheath was torn, per imagery provided, material separation was noted.'' per imaging evaluation, the sheath distal tip was observed to be torn radially along the distal edge of the liner with a portion of it also separated.The failure mode is characteristic of sheath tip tear events as described in pra.While a definitive root cause was unable to be determined, previous investigation indicated that the tear is attributed to improper tip expansion, resulting in interference between the valve and sheath tip.As such, it is possible that improper tip expansion contributed to the experienced delivery system advancement resistance at the sheath distal tip and the distal tip tear.Additionally, curvature was noted on the sheath shaft.It is possible that the patient's anatomy was tortuous leading to non-coaxial alignment between the crimped valve and the sheath, which may lead to the valve struts to catch onto the sheath distal tip, tearing and potentially separating it from the shaft.Additionally, the torn portion of the distal tip may have caught onto the delivery system during withdrawal and separated at that time.It is also possible that during withdrawal of the sheath, the torn portion may have caught onto calcified nodules or the access site which may have led to its separation.However, this is unable to be determined at this time.As such, the failure mode may be related to improper expansion of the sheath tip during thv advancement.However, due to insufficient information, a definitive root cause was unable to be determined at this time.